An active 68-year-old woman was referred to an orthopedic hip specialist for a complaint of chronic and progressive right hip pain. The patient had no relevant past medical or surgical history. Recent radiographs of the pelvis and hip were unremarkable. The patient was a dancer who had been experiencing increased difficulty in participating in such activities due to her hip pain. An MR arthrogram (MRA) of the right hip was performed for evaluation.
A fluoroscopic-guided injection of the right hip joint was performed under strict sterile conditions. After administration of lidocaine 1% for local anesthesia, a 22-gauge, 3.5-inch spinal needle was advanced to the lateral aspect of the right femoral head-neck junction utilizing fluoroscopic guidance. After confirmation of the intra-articular position of the needle tip utilizing iodinated contrast, the radiologist injected 12 cc of a dilute gadolinium chelate solution as well as an additional 1 cc of triamcinolone (Kenalog) 40 mg/ml and 3 cc of bupivacaine 0.5%. A fluoroscopic image after the procedure (Figure 1) confirmed technically successful intra-articular injection.
The patient then underwent an MRA of the right hip on a 3T magnet. Our standard institutional protocol for an MRA of the hip includes a coronal STIR sequence of the entire pelvis along with coronal T1 fat-saturated, coronal proton density, sagittal T1 fat-saturated, axial T1 fat-saturated, axial T2 fat-saturated, and axial oblique T1 fat-saturated sequences of the hip of interest. These images (Figure 2) demonstrated diffuse and confluent low T1 and T2 signal intensity throughout the right hip joint.
Diffuse intra-articular low T1 and T2 signal intensity
Pigmented villonodular synovitis (PVNS)
Amyloidosis (primary or secondary)
Inadvertent administration of excess intra-articular gadolinium
Pigmented villonodular synovitis (PVNS) is a rare benign proliferative disorder that may involve any joint, bursa, or tendon. It most commonly affects adults in the third and fourth decades.1 It results from synovial metaplasia and can occur in diffuse and focal forms. The knee is the most common joint involved followed by the hip, elbow and ankle.1
The radiographic features of PVNS typically include soft-tissue swelling along with a joint effusion. Periarticular erosions and cystic changes may also be present. The joint space is typically preserved until the later stages of the disease. CT has a higher sensitivity in detecting radiographically occult marginal pressure erosions. The intra-articular soft-tissue masses associated with PVNS often exhibit high attenuation relative to skeletal muscle, which results from hemosiderin deposition.
In addition to a joint effusion, characteristic MRI findings of PVNS include low T1 and T2 signal intensity mass-like synovial proliferation with macrolobular margins in the joint space. There is also typically low-signal and blooming artifact on gradient echo sequences due to hemosiderin deposition.1 Joint aspiration in the setting of PVNS classically yields fluid with a “chocolate” appearance.
Intra-articular air can occur due to trauma, iatrogenic intervention (ie, injection or surgery), septic arthritis, or vacuum phenomenon. Intra-articular air typically presents as pockets of susceptibility artifact.
Hemarthrosis is most commonly due to trauma. Other etiologies may include the use of anticoagulants, bleeding disorders such as hemophilia, neuropathic osteoarthropathy, and synovial hemangioma. A hematocrit level may be seen within the joint in the setting of hemarthrosis. Repetitive hemarthrosis in the setting of bleeding disorders such as hemophilia can contribute to secondary arthropathy of the involved joint. The extent of hemosiderin deposition is typically less prominent compared to PVNS.
MRA is considered the gold standard imaging modality to assess for intra-articular pathology, particularly involving the labroligamentous complexes of the shoulder and hip joint.2-4 MRA is generally well-tolerated with the most common side effect consisting of mild joint pain lasting between 4 hours and 1 week following the procedure.5 Extra-articular injection of the dilute gadolinium chelate solution is a common iatrogenic complication of MRA. A much more rarely reported iatrogenic complication of MRA is due to errors made in the concentration of the injected dilute gadolinium chelate solution. These errors often go undetected until the preliminary injectionand diagnostic MRI portion of the examination are completed.6-7
The peak signal intensity of gadolinium on T1-weighted images occurs at a 2.5 mM concentration (1:200 dilution of gadolinium in saline) while the T2 signal intensity progressively decreases with increasing gadolinium concentration.8 There are few case reports regarding the in vivo effects of the inadvertent intra-articular administration of excess gadolinium in a joint.7,9,10 Prior in vivo studies have shown that higher concentrations of iodinated contrast may diminish the enhancement of gadolinium at MRA and therefore lower the sensitivity and specificity of the exam at varying magnetic field strengths.11 An in vitro study highlighted the inverse relationship between MR signal intensity and gadolinium concentrations > 4 mmol/L Gd-DTPA in aqueous solutions at high (7.0 T) magnetic field strength.12 Gadolinium has been shown to be completely resorbed from the joint at 48 hours postinjection.10
Inadvertent administration of excess intra-articular gadolinium
The MR technologist noted an issue with the diagnostic quality of the exam and immediately notified the radiologist. After reviewing the images, it was discovered that 1 cc as opposed to 0.1 cc of gadolinium had been erroneously injected into the hip joint. Similar case reports have been reported in the literature including the use of prefilled syringes in which a concentration of gadolinium typically utilized for intravascular injections was inadvertently used for an arthrogram of the shoulder.10
Inadvertent administration of excess intra-articular gadolinium at MRA is an uncommon cause of diffuse low T1 and T2 signal intensity within a joint. The imaging findings of excessive intra-articular gadolinium at MRA may be mistaken for true pathology by a radiologist not familiar with this rare iatrogenic complication of arthrography. Caution must be exercised during preparation of the contrast material for MRA. In situations in which an excess amount of gadolinium is injected, a repeat MR several hours after the procedure may still provide enough intra-articular contrast for assessment of intra-articular pathology.9 When this is not possible, the exam should be repeated.
Gazaille R, Kinzie M, Mall S. Diffuse Intra-articular Low T1 and T2 Signal Intensity. J Am Osteopath Coll Radiol. 2020;9(4):29-31.